Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 28, 2009, 4:58 PM EDT for Clarendon County, South Carolina. It was in force for 77 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2009, 4:58 PM EDT (20:58 UTC)
- Expired
- Mar 28, 2009, 6:15 PM EDT
- In force
- 77 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:30 PM EDT | TORNADO | 5 E Summerton, SC | POSSIBLE TORNADO. REPORTED BY AMATEUR RADIO OPERATOR JUST SOUTH OF DAVIS STATION. |
| Mar 28, 6:05 PM EDT | TSTM WND DMG | Turbeville, SC | TREE DOWN ON DILES BAY ROAD IN TOWN OF TURBEVILLE AT 605 PM BLOCKING TRAFFIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 12:47 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 282058
SVRCAE
SCC027-282215-
/O.NEW.KCAE.SV.W.0008.090328T2058Z-090328T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT SAT MAR 28 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 615 PM EDT
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS NEARING LAKE MARION FROM THE
SOUTHWEST. THE STORM WAS MOVING NORTHEASTWARD NEAR 35 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THE LAKE
MARION AREA AND DAVIS STATION.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3382 7991 3377 7998 3372 7997 3371 7999
3352 8008 3345 8018 3344 8030 3347 8041
3349 8043 3392 8004 3395 7997 3389 7994
3389 7989 3388 7988
TIME...MOT...LOC 2057Z 224DEG 28KT 3336 8046
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:48 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 28, 2:48 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SAT MAR 28 2009
.SYNOPSIS...
A WARM FRONT WILL SHIFT NORTH THIS AFTERNOON AND EVENING...THEN A
COLD FRONT WILL SWEEP THROUGH SUNDAY MORNING. HIGH PRESSURE WILL
BUILD IN MONDAY THEN SHIFT EAST TUESDAY. A FRONT WILL MOVE INTO THE
REGION TUESDAY NIGHT AND WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE WEATHER THREAT THIS AFTERNOON AND TONIGHT IS THE MAIN
CONCERN. WARM FRONT CURRENTLY STRETCHED ACROSS CENTRAL SC. MAIN COLD
FRONT STILL WELL TO OUR WEST. AS WARM FRONT SHIFTS
NORTH...COMBINATION OF SHEAR AND INSTABILITY WARRANTS A SEVERE
THREAT. TORNADO WATCH CURRENTLY IN EFFECT UNTIL 8PM FOR THE SOUTHERN
TIER OF OUR FA. SEVERE STILL POSSIBLE AFTER 8PM AHEAD OF THE MAIN
COLD FRONT. MODELS INDICATE CONSIDERABLE INSTABILITY CONTINUING
AHEAD OF THE MAIN COLD FRONT WITH CONSIDERABLE LOW AND MID LEVEL
JET. SOME TSRA CURRENTLY DEVELOPING AHEAD OF MAIN FRONT ACROSS W
GA. MAIN COLD FRONT TO COME THROUGH LATE TONIGHT/EARLY SUNDAY
MORNING.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
CLEARING AND BREEZY CONDITIONS EXPECTED BEHIND THE FRONT SUNDAY.
LATEST INDICATIONS ARE THAT WIND SPEEDS COULD REACH LAKE WIND
ADVISORY CRITERIA. WINDS SHOULD DIMINISH SUNDAY NIGHT...AND HIGH
PRESSURE WILL BUILD IN MONDAY.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS AND ECMWF INDICATE A SYSTEM OR TWO TO AFFECT US MID TO LATE
WEEK. SOME TIMING UNCERTAINTIES EXIST. 00Z ENSEMBLE MOS GUIDANCE
INDICATE QUITE A SPREAD IN POPS WITH HIGH STANDARD DEVIATIONS.
GENERALLY ACCEPTED HPC GUIDANCE...BUT CAPPED THE POPS AT 50 FOR
NOW DUE TO ABOVE UNCERTAINTIES.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HIGH LOW-LEVEL MOISTURE WITH ISENTROPIC LIFT WILL CONTINUE AHEAD OF
THE COLD FRONT. ALL GUIDANCE POINTS TOWARD MVFR OR IFR CONDITIONS
THROUGH THE EVENING. EXPECT THERE WILL BE NUMEROUS SHOWERS AND
POSSIBLY THUNDERSTORMS AHEAD OF THE STRONG FRONT. IFR CONDITIONS
WILL OCCUR IN SOME OF THE SHOWERS AND THUNDERSTORMS WITH THE
POTENTIAL FOR STRONG WINDS. THE COLD FRONT WILL CROSS THE AREA IN
THE 09Z-12Z TIME-FRAME. IT WILL BE BREEZY BEHIND THE FRONT.
EXTENDED AVIATION OUTLOOK...STRONG WESTERLY WINDS WILL CONTINUE
THROUGH SUNDAY AFTERNOON.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 4 AM TO 11 PM EDT SUNDAY FOR SCZ015-
016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 4 AM TO 11 PM EDT SUNDAY FOR GAZ040-
063>065-077.
&&
SYNOPSIS...31
NEAR TERM...31
SHORT TERM...31
LONG TERM...31
AVIATION...73Hazardous weather outlook, Mar 28, 3:23 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 323 PM EDT SAT MAR 28 2009 GAZ040-063-064-SCZ015-016-018-020>022-025>029-290030- LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY- FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE- 323 PM EDT SAT MAR 28 2009 ...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 11 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ065-077-SCZ030-031-035>038-041-290030- RICHMOND-BURKE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 323 PM EDT SAT MAR 28 2009 ...TORNADO WATCH 90 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 11 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Mar 28, 2:33 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 233 PM EDT SAT MAR 28 2009 SCZ041-281930- BAMBERG- 233 PM EDT SAT MAR 28 2009 ...STRONG THUNDERSTORMS LIKELY IN BAMBERG COUNTY... THUNDERSTORMS APPROACHING FROM THE SOUTHWEST WILL MOVE INTO PARTS OF BAMBERG COUNTY BETWEEN 300 PM AND 400 PM. THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 40 MPH... FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. A TORNADO WATCH IS IN EFFECT. REMEMBER...A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM SEVERE THUNDERSTORMS AND TORNADOES. LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JL
Special weather statement, Mar 28, 4:04 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 404 PM EDT SAT MAR 28 2009 SCZ028-031-036>038-041-282100- BAMBERG-CALHOUN-CLARENDON-ORANGEBURG-RICHLAND-SUMTER- 404 PM EDT SAT MAR 28 2009 ...STRONG THUNDERSTORMS WERE AFFECTING BAMBERG...CALHOUN... CLARENDON...ORANGEBURG...RICHLAND AND SUMTER COUNTIES... AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF ORANGEBURG TO SMOAKS...OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF ORANGEBURG TO 14 MILES WEST OF SAINT GEORGE...MOVING NORTHEAST AT 30 MPH. PEOPLE IN CALHOUN...EASTERN BAMBERG...ORANGEBURG...SOUTHEASTERN RICHLAND...SOUTHWESTERN SUMTER AND WESTERN CLARENDON COUNTIES...INCLUDING THE CITIES OF BRANCHVILLE...ORANGEBURG...AND HOLLY HILL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. REMEMBER...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 12:21 PM EDT | Areal Flood Advisory | CAE | Richland | 114 min |
| Mar 28, 2:48 PM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 32 hr |
| Mar 28, 4:33 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 57 min |
| Mar 28, 5:05 PM EDT | Tornado Warning | CAE | Clarendon, Orangeburg | 55 min |
| Mar 28, 6:21 PM EDT | River Flood Watch | CAE | Calhoun, Lexington, Richland | 21 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.